Kansas, 2012

High Wind in Kansas, February 28, 2012

February 28, 2012 · NWS GLD · 3 events in 3 counties and zones

A strong low pressure system moved across the area, generating southwest winds with gusts of 50 to 60 mph. In addition blowing dirt reduced visibility below one mile at times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong low pressure system moved across the area, generating southwest winds with gusts of 50 to 60 mph. In addition blowing dirt reduced visibility below one mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 7:39 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 28, 7:39 AM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
739 AM MST TUE FEB 28 2012

.UPDATE...
ISSUED AT 735 AM MST TUE FEB 28 2012

AREA OBSERVATIONS SHOWING WIDESPREAD STRATUS OVER THE ENTIRE AREA
WITH AREAS OF FOG AT MOST LOCATIONS AS WELL. EXPECT THE FOG AND
STRATUS/CLOUD COVER TO CONTINUE TO BE GREATER THAN CURRENTLY
DEPICTED DUE TO CONTINUED LOW LEVEL MOISTURE INFLOW. WINDS LOOK
FINE AT THIS TIME WITH ADVISORY CRITERIA ALREADY BEING REACHED IN
SOME LOCATIONS. WILL NEED TO ADDRESS THE FORECAST AGAIN SHORTLY
ESPECIALLY IF THE WIND SHIFT TO SOUTHWEST AND DRIER AIR DOES NOT
GET IN HERE AS FAST AS CURRENTLY EXPECTED.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 228 AM MST TUE FEB 28 2012

THE MAIN WEATHER TODAY WILL BE WIND...NOT PRECIPITATION. MODELS
INDICATE A HIGH END WIND ADVISORY ACROSS ALL ZONES EXCEPT THE
NORTHWEST WHERE WIND WILL STILL REACH ADVISORY FOR A BRIEF TIME.
THEREFORE HAVE EXPANDED THE CURRENT WIND ADVISORY TO INCLUDE ALL OF
THE FA. DUE TO THE LACK OF PRECIPITATION AND STRONG WIND, RH VALUES
WILL DROP TO CRITICAL FIRE WEATHER LEVELS OVER THE SOUTH FA THIS
AFTERNOON. PLAN ON ISSUING A RED FLAG WARNING TO COVER THAT AREA AS
WELL (SEE DETAILS BELOW). FORECAST SOUNDINGS ACROSS THE FA INDICATE
PRECIPITATION SHOULD BE ALL LIQUID. AROUND 200 J/KG CAPE WILL BE
AVAILABLE FOR SOME POSSIBLE THUNDERSTORMS. THE SYSTEM WILL MOVE
THROUGH THE FA QUICKLY. SOME LIGHT SHOWERS/ISOLATED THUNDERSTORMS
MAY LINGER IN THE EAST LATE THIS AFTERNOON. SUBSIDENCE WILL MOVE
INTO THE FA THIS EVENING AND CONTINUE THROUGH WEDNESDAY AS A RIDGE
BUILDS INTO THE PLAINS. CONSEQUENTLY POPS WILL BE NIL FOR
TONIGHT/WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 228 AM MST TUE FEB 28 2012

DRY CONDITIONS CONTINUE WITH A RIDGE OVER THE PLAINS ON WEDNESDAY
NIGHT. THE RIDGE SHIFT EAST THURSDAY AHEAD OF THE NEXT TROUGH. POPS
WILL REMAIN NIL UNTIL THURSDAY NIGHT WHEN DYNAMICS FROM THE TROUGH
AND ASSOCIATED COLD FRONT MOVE INTO THE FA. PLAN TO CONTINUE CHANCE
POPS WHICH WILL BE TIED TO THE FRONT.POPS WILL DECREASE TO SLIGHT
CHANCE BEHIND THE FRONT. SOUNDINGS INDICATE A CHANGE FROM RAIN TO
SNOW BEHIND THE FRONT WHICH ENTERS THE FA AROUND 06Z FRIDAY. DUE TO
SPEED OF FRONT SNOWFALL SHOULD ONLY AMOUNT TO A FEW TENTHS OF AN INCH.

DAYS 4-7...THE UPPER TROUGH AND SURFACE LOW WILL BE EXITING THE
CENTRAL HIGH PLAINS REGION ON FRIDAY WITH LIGHT PRECIPITATION
DIMINISHING DURING THE DAY. THE HIGH AMPLITUDE RIDGE OVER THE
EASTERN PACIFIC AND WESTERN UNITED STATES BEGINS MOVING OVER THE
REMAINDER OF THE WESTERN U.S. OVER THE WEEKEND. NORTHWEST FLOW
OVER THE FORECAST AREA WILL TRANSITION TO WESTERLY FLOW ALOFT WITH
A LEE TROUGH DEVELOPING IN RESPONSE BY EARLY NEXT WEEK AS THE
RIDGE AXIS MOVES OVER THE ROCKIES SUNDAY NIGHT AND THE PLAINS
REGION ACROSS THE THE CENTRAL U.S. BY LATE MONDAY. EXCEPT FOR
FRIDAY...THIS PERIOD WILL REMAIN DRY WITH TEMPERATURES WARMING
THROUGH THE BEGINNING OF NEXT WEEK. TEMPERATURES WILL BE ABOVE
NORMAL FROM SUNDAY THROUGH TUESDAY WITH HIGHS IN THE 60S ON MONDAY
AND TUESDAY AND LOWS IN THE MIDDLE TO UPPER 30S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 351 AM MST TUE FEB 28 2012

IFR CONDITIONS EXPECTED THIS MORNING AT KGLD AND KMCK AS UPPER
SYSTEM IMPACTS THE AREA. PRECIPITATION WILL BE BRIEF WHILE STRONG
WIND WILL PERSIST UNTIL EVENING. VFR CONDITIONS WILL RETURN BY MID
AFTERNOON AT BOTH SITES WITH CLEARING AND DECREASING WIND OVERNINGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ090>092.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR COZ254.

KS...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     RED FLAG WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM
     MST /6 PM CST/ THIS AFTERNOON FOR KSZ027-028-041-042.

NE...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     NEZ079>081.

&&

UPDATE...BULLER
SHORT TERM...FS
LONG TERM....FS/LOCKHART
AVIATION...FS
Hazardous weather outlook, Feb 28, 4:55 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
455 AM MST TUE FEB 28 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
455 AM MST TUE FEB 28 2012 /555 AM CST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL PRODUCE SOME CLOUD TO GROUND LIGHTNING
TODAY ACROSS AN AREA GENERALLY EAST OF A LINE FROM FLAGLER
COLORADO TO LEOTI KANSAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

STRONG SOUTHWEST WIND WITH GUSTS IN EXCESS OF 50 MPH MAY CAUSE
AREAS OF BLOWING DUST TODAY. REDUCED VISIBILITIES ARE POSSIBLE CAUSING
HAZARDOUS DRIVING CONDITIONS.

A RED FLAG WARNING IS IN EFFECT FOR SOUTHERN PORTIONS OF THE TRI-
STATE AREA THIS AFTERNOON WHERE RELATIVE HUMIDITY WILL FALL TO
20 PERCENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LIGHT SNOW IS POSSIBLE ACROSS THE AREA LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Feb 28, 9:50 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
950 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     NON-TSTM WND GST 6 ESE GOVE              38.92N 100.40W
02/28/2012  M50 MPH          GOVE               KS   MESONET

&&

007
Local storm report, Feb 28, 9:55 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
955 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     NON-TSTM WND GST SEIBERT                 39.30N 102.87W
02/28/2012  M51 MPH          KIT CARSON         CO   MESONET

&&

MLAMMERS
Local storm report, Feb 28, 9:56 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND GST FLAGLER                 39.29N 103.07W
02/28/2012  M50 MPH          KIT CARSON         CO   MESONET

&&

MLAMMERS
Local storm report, Feb 28, 9:59 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
02/28/2012  M54 MPH          KIT CARSON         CO   ASOS

&&

MLAMMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Sherman

When
February 28, 10:00 AM MST to 4:00 PM MST
Where
Sherman forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Wallace

When
February 28, 10:00 AM MST to 4:00 PM MST
Where
Wallace forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph occurred at a mesonet station 10 miles SSE of Sharon Springs.

High Wind, Rawlins

When
February 28, 2:57 PM CST to 7:00 PM CST
Where
Rawlins forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364063, 364064, 364062.